7.5 y.o. daughter with pubic hair, takes intranasal steroids for allergies
My daughter (almost 8 y.o.) has had pubic hair growth, some body odor, isolated pimples in the past year. She saw her reg. ped. who didn't seem overly concerned and did not give a referral to a Ped. Endocrinologist (not serious enough, you'll never get an appt. given the backlog of patients...). She said to follow up in 3 mos. and advised to eliminate any possible environmental factors (food, soy, lavendar, bpa, off-gassing) and get more exercise and cut down on snacks (dd. is 50" 60lbs: BMI 75%).
It just occurred to me that these signs of premature andrenarche could be related to the steroidal nasal spray (Nasonex) she takes every night seasonally for the past 2-3 years when her allergies are bad. I've also used hydrocortisone cream for her excema to control nighttime itching. There is some literature about cortocosteroids interfering with HPA axis functioning, esp. if administered to children at night. Any one have any info. on this, or have similar issue? Thanks!
I think you would be wise in cutting the nasal spray out, also the cream for excema , .It does sound like premature andrenarche ..and I would get a referral to a Ped Endocrinologist...you do need more information than your doctor has given you .. good luck
I have also copied this out , maybe helpful A pediatric endocrinologist is a pediatrician who has completed specialized training in pediatric endocrinology. The pediatric endocrinologist will ask you for information regarding your daughter and your family’s medical history. The pediatric endocrinologist will ask for details regarding your daughter’s pubertal development and your health. Typical questions include:
How old was she when you first noted the hair growth?
How rapidly has the hair growth occurred?
Have you noticed any breast development or vaginal bleeding?
Did you have any problems during your pregnancy? What was your daughter’s birthweight?
Have you ever been told that you have polycystic ovary syndrome? Did you have any problems getting pregnant? Do you or any women in the family have concerns about hair growth in places that women generally do not have much hair, e.g. face and abdomen?
The pediatric endocrinologist will carefully examine your daughter. In some instances, the pediatric endocrinologist will recommend blood tests for hormone levels and an X-ray to assess your daughter’s bone development.
I have also read that the food we eat has lots to do with this that cause girls to mature faster than they should Example Milk any dairy products Its all the hormones they put in the animals to mature them faster :/
I have an 8 year old daughter and I worry also and she is on steroids for her asthma also. Its so hard because their bodies grow up too fast before they should. I started doing alot of reading on this and have tried to use more Organic things like Milk, veggies even meat hoping it helps
Thanks for your response. I have cut out the nasal spray and creams and have been watching what she eats, is exposed to, as well as trying to get more exercise. We have a follow-up appt. with her regular pediatrician next week, at which point I will press for a referral to a ped. endocrinologist for testing.
That makes sense they may know or do some tests to get to the bottom of it..I have asked Med Help to get a forum going about this subject I have been asked many times about bone age and premature andrenarche, so I know it seems to be an on going problem facing parents .good luck let us know what happens .
When my son was 5 years old he was diagnosed with Acute Lymphoblastic Leukemia, and after he almost died during his initial round of chemo. It was followed by Decadron (dexamethasone), and that was wholling incredible dose for 6 weeks, (he was in Kindergarten, and he had to stop after 2+ weeks due to his changed behavior. There is a point to this story. He began to gain weight, and sometimes he would look SO strange, and when I would try to talk to him about what was going on, he wouldn't tell me (which in itself was strange for him. He had gone from a happy little boy to, well, by the end...a monster. One day he started talking to me about how his penis would get hard, (he wasn't even 6 yrs. old) and when i tried to act normal, and ask him questions, he told me he liked the feeling. Then I noticed he was looking at my Victorias Secret Catalog
Sorry, I hit something on my computer and sent it too soon! He was looking at the models, and getting erections, and when I told his Pediatrict Oncologist about the erections, he told me it was the steroids, (he ended up having a psychosis , began talking in rhyme, it was a horrible experience for me to watch, he was ravenous, always, but HE was SO miserable, I can barely look at the photos of him during this period)I stopped the Decadron, and it is part of the usual treatment for leukemia, although they didn't (the oncologists) understand WHY it prolonged their life. When he relapsed, several times, I NEVER allowed the steroids to be used. I felt the side effect were too horrible, just to add a little time to a life that was going to end in death anyway. When it was a couple of years after the steroids were stopped, early, I talked to my son how he had felt. He would only say, "I don't want to talk about it" And this was from a boy who was always laughing and happy! He had had premature puberty, and it was from the steroids, and he went back to a little boy, and it never happened again. It had a real impression on me, if I had known of his terrible side effects, (they don't warn the oncology children's parents adequately), I would have opted out, and there are many disease that use these steroids. (I had Decadron after my back surgery, but it was a one time dose, and it worked like a miracle), but I am an adult, and a child doesn't know how to really explain how they are feeling, or changing, and IF he wouldn't have brought up his frequent erections, I WOULDN'T have known! I have no idea, and I hope you realize I don't pretend to know YOUR childs condition, but this is just an experience that happened to my son, and it was a shock, and I have never met another parent of a leukemia child who discussed it, but the oncologist was concerned enough to stop his steroid treatment right then.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.